Login      Sign Up
Heart & Circulatory Health

Hypertension and Skipping Anti-Hypertensive Pills - A Small Step Towards a Big Mistake

Written by Dr. Saumya Mittal.  

Blood Pressure and Symptoms - A Gist :

Blood pressure is basically the pressure faced by the walls of the blood vessels when the blood is ejected from the heart with a level of force. Under normal circumstances this force is essential for the blood to circulate well in the body. Raised blood pressure is hypertension.

Hypertension or high blood pressure remains one of the most common ailments that affects the population of a great industrious nation today. The stress of the daily life, the abnormal routines, the reduced sleep and poor quality of sleep, the stress associated smoking and alcohol consumption, the low levels of activity and an increasingly prevalent sedentary life, and of course, consumption of salt and fat rich commercial foods do nothing to keep the blood pressure of the average healthy worker normal.

High blood pressure usually causes very vague symptoms. However it is interesting to note that even among patients who develop some vague symptom, very few seek medical attention. Most of the patients just attribute the vague symptom to an ongoing process, work pressure or otherwise and never get to visit a health care professional. For the information of the readers, most of the patients have vague symptoms like mild headache or heaviness of head, sweating, generalized discomfort, breathlessness, chest heaviness, vertigo, and so forth.

Among the patients who do get to a medical practitioner, high blood pressure is almost always detected in the very first visit. Most of these patients are usually advised a medicine for hypertension sooner or later. Unfortunately, many of these patients at some stage interrupt the intake of these medicines, and some do not start the medicines at all.

Misconceptions About Anti-Hypertensive Pills:

Over a period of time many excuses which are misconceptions, have been heard by medical practitioners. Sharing hereby a few that I have heard in my share of patient management :

  • If a medication for blood pressure is started, it has to be taken all through the life and can never be stopped.
  • All blood medications have serious side effects and should therefore be avoided.
  • They cause a lot of abdominal discomfort or other abdominal symptoms.
  • Anti-hypertensive medications can cause impotence.
  • I was feeling absolutely normal. Therefore I skipped the medicine.
  • I had the blood pressure checked after having the pill. It was normal. So I stopped the pills.
  • The blood pressure was not fully controlled despite medicines. The medicines were ineffective. So I stopped taking the medicines.
  • I decided to try only lifestyle modification measures. If it does not help in say one month, then I will consider medicines. So what if I am in a hypertensive emergency.
  • I went to a holy place and a godman told me that God cures all. So, I stopped the medicines.

I could probably keep on going with the excuses heard in the clinical practice. And the other practitioners would have probably heard many more unique excuses.

What happens if One Avoids Anti-Hypertensive Pills:

The fact remains that the blood pressure medicines should be taken regularly as advised and they should be stopped or have the dose or medicine changed only by a certified medical practitioner. While the lifestyle modifications are always the preferred methods of controlling blood pressure, it should be realized that sometimes, one has to start medications and then later stop medicines when the alternative methods like relaxation techniques, weight loss measures and regular exercise, restricted salt intake, etc. have taken their effect.

Almost every practitioner would have experienced a non compliant patient (a patient who avoids medicines). Almost every patient has met a doctor who tells him to avoid skipping treatment. Why is it so important not to skip pills?

  • Failure to take the anti-hypertensive pills is essentially a dangerous decision on the part of the patient. The patients should realize that they are putting themselves at an unnecessary risk. A risk of getting a serious illness, some of which are not only irreversible, but also require a long term treatment remains high. The diseases include a long list of disabling conditions. The most common is perhaps stroke.
  • Stroke occurs frequently in hypertensive patients. That is especially if they have an intracranial haemorrhage (bleeding within the skull). In most of the patients, most common cause of bleed is non-compliance to the anti-hypertensive medicines. The associated morbidity and mortality is also high.
  • The other associated condition due to uncontrolled high blood pressure is the acute coronary syndrome. The person is at increased risk. It does not help that hypertension and coronary artery disease share many similar risk factors, like obesity, smoking, alcohol abuse, dyslipidemia (abnormal fat deposits), etc.
  • Renal failure, frequently a cause of hypertension, may also be caused by the disease.

It suffices to say that hypertension, a silent killer, should not be taken lightly. Do have your blood pressure checked today. No age group is safe. And please adhere to the medications.

For more information consult a hypertension specialist online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician/hypertension

Last reviewed at: 07.Sep.2018

RATING

34
 


Do you have a question on Hypertension or Blood Pressure?
 
* guaranteed answer within 4 hours.
 

Related Questions & Answers


High Blood Pressure: Things You Need To Know!!
Article Overview: High blood pressure is a very common condition with serious consequences if left untreated. This article is aimed at providing basic knowledge about the causes, treatment, complications and prognosis of hypertension.  Read Article »
Dr. Pir Muhammad Siddique
Cardiologist

High Blood Pressure or Hypertension is a very common and serious condition which if untreated may lead to permanent and often fatal damage to various organs of the body including the heart, kidneys, brain and eyes. Hypertension means the pressure of the blood inside the blood vessels is higher than ...  Read Article »
 
Does the blood pressure medication could cause headaches?
Query: Hi doctor, I am a 50 year old female. I have aches in my limbs and thighs especially at night. It is often characterized by heaviness in limbs. I am getting headache chiefly in left side of the head. I am taking painkiller at least once in a week for the same. I am taking Newtel 40 mg for blood pres...  Read Full »
Dr. Atishay Bukharia
Cosmetologist, Dermatologist, Family Physician, General Practitioner, HIV AIDS Specialist, Plastic Surgeon, Venereologist

Answer: Hi, Welcome to icliniq.com. First tell me in detail about your headache to help you in better way. What is the quality of your headache? Is it either pulsatile which means tis-tis or squeezing or aching? Do you have any associated symptoms like nausea, vomiting, facial swelling, difficulty ...  Read Full »
 
My blood pressure is erratic. Can you help ?
Query: Hello doctor, I am a 30 year old. Recently, I started having high blood pressure. It goes up and down a lot. At some times, it is 170/90, and at others, it is 130/80. Recently I have done a blood test, where my Hb was 10.52, cholesterol was 152, triglyceride was 165, HDL 28 and LDL was 91. The other...  Read Full »
Dr. Amiya Kumar Chattopadhyay
Cardiologist

Answer: Hello, Welcome to icliniq.com. Your pulse rate is high. Please do a free T4, T3, and TSH (thyroid stimulating hormone) test. For your BP (blood pressure), you can take Met XL (Metoprolol) 50 one tablet, once daily at around 8 AM and tablet Stamlo (Amlodipine) 5 one tablet at around 5 PM. You...  Read Full »
 
Hypertension - How Aware Are You?
Article Overview: This simple quiz tests your knowledge and teaches you hypertension facts.  Read Article »
Dr. Saumya Mittal
Cardiologist

Please check the answer key and get to know how much you know about hypertension based on your score. 0-3: You need to learn more 3-6: A little more knowledge is good for health > 6: Keep updating yourself Question 1: Hypertensive patients should avoid exercise a) True b) False Answer: ...  Read Article »
 
I have headache after using Nevanac ophthalmic suspension
Query: Hello doctor, I am 37 years old. I have discomfort and mild pain in the right eye since last four days. The doctor has advised taking Nevanac ophthalmic suspension 0.1 suspension, and Maxmoist eye drops for dry eye. He has advised to take Nevanac one drop four times daily in both eyes, and Maxmoist ...  Read Full »
Dr. Rahul Vaswani
Eye Care Ophthalmologist

Answer: Hello, Welcome to icliniq.com. No, Nevanac (Nepafenac) does not have such side effects. But, I suggest you reduce the frequency of Nevanac to twice daily after 15 days and then to once at bedtime after next 15 days. You said you are wearing -2.75 in the right and -3.75 in left. This is a spherica...  Read Full »
 

Ask a Doctor Online

* guaranteed answer within 4 hours

Related Tags